Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 68, NWS Tucson, AZ

July 25, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 25, 2005, 4:44 PM MST for Pima County, Arizona. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 4:44 PM MST (23:44 UTC)
Expired
Jul 25, 2005, 5:31 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 36 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:00 PM MSTTSTM WND DMG5 Sse Tucson, AZSEVERAL DOWNED POWER POLES
Jul 25, 5:00 PM MSTTSTM WND GST 755 Sse Tucson, AZ
Jul 25, 5:05 PM MSTTSTM WND DMG8 Se Tucson, AZTWO TRESS BLOWN DOWN IN FRONT YARD.
Jul 25, 5:10 PM MSTTSTM WND DMG5 Sse Tucson, AZTHREE POWER POLES DOWN ON SOUTH WILMONT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
646 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 252346
SVRTWC
AZC019-260030-
/O.NEW.KTWC.SV.W.0068.050725T2344Z-050726T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
444 PM MST MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF TUCSON

* UNTIL 530 PM MST

* AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10     
  MILES SOUTHEAST OF TUCSON. THIS STORM WAS MOVING SLOWLY NORTH. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

THIS STORM WILL ALSO PRODUCE VERY HEAVY RAIN IN A SHORT PERIOD OF 
TIME. THEREFORE A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR THE 
TUCSON METRO AREA UNTIL 615 PM MST. 

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3210 11105 3196 11086 3197 11051 3242 11052
      3242 11107

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 260009
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
505 PM MST MON JUL 25 2005

AZC019-260030-
/O.CON.KTWC.SV.W.0068.000000T0000Z-050726T0030Z/
PIMA AZ-
505 PM MST MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 458 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DAVIS-MONTHAN AIR FORCE BASE...OR ABOUT 8 MILES SOUTHEAST OF 
TUCSON...MOVING NORTHEAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
TUCSON...SABINO CANYON AND CATALINA FOOTHILLS.

IN ADDITION TO LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL 
IN A SHORT PERIOD OF TIME...FREQUENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

SINCE THIS STORM IS PRODUCING VERY HEAVY RAIN...A FLASH FLOOD 
WARNING IS ALSO IN EFFECT FOR THE TUCSON METRO AREA UNTIL 615 PM 
MST. REPORTS OF VERY HEAVY RAIN WERE RECEIVED FROM STORM SPOTTERS 
JUST WEST OF HOUGHTON ROAD.  

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3210 11105 3196 11086 3197 11051 3242 11052
      3242 11107

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 260031
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
526 PM MST MON JUL 25 2005

AZC019-260036-
/O.EXP.KTWC.SV.W.0068.000000T0000Z-050726T0030Z/
PIMA AZ-
526 PM MST MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY
EXPIRES AT 530 PM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM OVER 
THE SOUTHEAST SIDE OF THE TUCSON METRO AREA IS NO LONGER SEVERE. 
THERE WERE SOME REPORTS OF TREES BLOWN DOWN NEAR THIS STORM EARLIER 
THIS AFTERNOON...ALONG WITH SOME PEA SIZE HAIL. HOWEVER...THE STORM 
IS NO LONGER SEVERE AND WILL EXPIRE AT 530 PM MST. 

VERY HEAVY RAIN WILL CONTINUE WITH THIS STORM AS IT MOVES SLOWLY 
OVER THE SOUTHEAST AND EAST SIDE OF THE CITY. NUMEROUS REPORTS OF 
STREET FLOODING HAVE COME IN MAINLY NEAR HOUGHTON ROAD NEAR 
VALENCIA. THEREFORE A FLASH FLOOD WARNING CONTINUES IN EFFECT UNTIL 
615 PM MST.  

LAT...LON 3210 11105 3196 11086 3197 11051 3242 11052
      3242 11107

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:45 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 25, 1:45 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST MON JUL 25 2005

.SYNOPSIS...A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
CENTRAL UNITED STATES WITH A MOIST SOUTHERLY TO EASTERLY FLOW FOR
THE NEXT FEW DAYS. THIS WEATHER PATTERN WILL PROVIDE THE AREA WITH
DAILY SCATTERED SHOWERS AND THUNDERSTORMS. EVENTUALLY...SOME DRIER
AIR MAY SPREAD INTO PARTS OF ARIZONA LATER IN THE WEEK FOR LESS
SHOWER AND THUNDERSTORM ACTIVITY...ESPECIALLY ACROSS NORTHERN AND
WESTERN AREAS.
&&

.DISCUSSION...STILL HANGING IN WITH DEEP MOISTURE ACROSS MOST OF THE
AREA. 12Z KTUS SOUNDING CAME IN WITH 1.74 INCHES OF PRECIPITABLE
WATER (ACTUALLY...THIS IS DOWN A LITTLE FROM OVER THE WEEKEND BUT
NEEDLESS TO SAY STILL PLENTY). A BIT MORE SHEAR THAN YESTERDAY WITH
A SOUTHERLY STEERING FLOW. 24 HR TREND ON SURFACE DEWPTS DOWN A FEW
DEGREES...BUT STILL SOLIDLY IN THE 60S. SUNSHINE EARLY AND OFTEN
WITH NOT MUCH IN THE WAY OF DEBRIS CLOUD FOR PLENTY OF SOLAR
INSOLATION...TYPICAL BUILDUPS OVER THE MOUNTAINS NOW PUSHING INTO
SOME VALLEY LOCATIONS. ANOTHER DAY WHERE HEAVY RAIN IS THE MAIN
CONCERN WITH STORMS THIS AFTERNOON AND EVENING...BUT SEVERE COULD BE
MORE OF A FACTOR AS WELL.

OTHERWISE AN INCREASING FLOW FROM THE NORTHWEST BY MID WEEK WITH THE
HIGH CENTER TEMPORARILY RECONSOLIDATING TO OUR SOUTH AS A TROUGH
MOVES THROUGH THE INTERMOUNTAIN WEST AT HIGHER LATITUDES. THIS
SHOULD SHOW AS SOME KIND OF DRYING TREND FROM THE WEST AND NORTH BY
MID WEEK...BUT WILL LIKELY NOT PERSIST LONG ENOUGH TO KNOCK THINGS
DOWN MUCH AROUND THIS PART OF THE STATE. STRONG EASTERLY TO
SOUTHERLY FLOW RETURNS BY THE WEEKEND WITH SOME INTERESTING FEATURES
LINING UP UPSTREAM...INCLUDING EASTERLY IMPULSES AND SOME REMNANT
TROPICAL MOISTURE.
&&

.FIRE WEATHER...ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE ALOFT WILL CONTINUE THE MONSOONAL FLOW
PATTERN INTO THE UPCOMING WEEKEND...RESULTING IN A CONTINUED CHANCE
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THERE
WILL BE THE POTENTIAL OF STRONG...ERRATIC AND SHIFTING WINDS WITH
THUNDERSTORMS THAT DEVELOP...AS WELL AS VERY HEAVY RAINFALL CAUSING
RAPID RUNOFF INTO WASHES AND STREAMS.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS
SOUTHEAST ARIZONA THROUGH THE EVENING HOURS...INCLUDING IN THE
VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS MAY BRIEFLY LOWER TO 4K
FT AGL LATE THIS AFTERNOON AND EARLY EVENING AT KDUG AND KOLS...WITH
CEILINGS A LITTLE HIGHER AT KTUS AROUND 6K FT AGL. VISIBILITIES OF
2-4SM CAN BE EXPECTED WITH THE STRONGER STORMS. THE MAIN THREAT WITH
THE THUNDERSTORMS WILL BE HEAVY RAIN.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MEYER/ZELL

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 11:35 AM MST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1135 AM MST MON JUL 25 2005

AZZ029>035-261400-
UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1135 AM MST MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL COUNTY...SANTA
CRUZ COUNTY...COCHISE COUNTY...GRAHAM COUNTY...AND PIMA COUNTY

.DAY ONE...TODAY

SYNOPSIS...ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
COMBINED WITH DAYTIME HEATING WILL RESULT IN SHOWER AND THUNDERSTORM
DEVELOPMENT LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS.
SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO CONTINUE
THROUGH THE EVENING HOURS TONIGHT. INITIAL STORM DEVELOPMENT WILL
GENERALLY BE OVER THE HIGHER TERRAIN. THE SHOWERS AND STORMS WILL
MOVE TO THE NORTH/NORTHEAST AT AROUND 10 MPH. THE PRIMARY HAZARD
WITH THESE STORMS WILL BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH
FLOODING.

DISCUSSION...INITIAL SHOWER AND THUNDERSTORM DEVELOPMENT IS ALREADY
UNDERWAY...WITH SOME RETURNS NOTED ON THE KEMX RADAR...MAINLY OVER
COCHISE AND GRAHAM COUNTIES. WITH ABUNDANT MOISTURE (DEWPOINTS
GENERALLY IN THE 60S AND PRECIPITABLE WATER VALUES RANGING FROM 1.2
TO 1.9 INCHES ACROSS SOUTHERN ARIZONA) THERE IS A HIGH RISK FOR
HEAVY RAINFALL WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HIGH PRESSURE ALOFT WILL CONTINUE THE MONSOONAL FLOW PATTERN THROUGH
NEXT WEEKEND. THIS WILL RESULT IN ISOLATED TO SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS...WITH ISOLATED SEVERE AND
LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-261400-
NORTHERN GREENLEE COUNTY-
1135 AM MST MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY

.DAY ONE...TODAY

SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING
WILL RESULT IN SHOWER AND THUNDERSTORM DEVELOPMENT LATE THIS MORNING
INTO THE EARLY AFTERNOON HOURS. SCATTERED SHOWERS AND THUNDERSTORMS
ARE THEN EXPECTED TO CONTINUE THROUGH THE EVENING HOURS TONIGHT.
INITIAL STORM DEVELOPMENT WILL BE ALONG THE MOGOLLON RIM AND IN THE
SOUTHERN WHITE MOUNTAINS. THE SHOWERS AND THUNDERSTORMS WILL MOVE TO
THE NORTHEAST AT 10 TO 15 MPH. THE PRIMARY HAZARDS WITH THE STRONGER
STORMS WILL BE GUSTY WINDS TO NEAR 45 MPH...SMALL HAIL AND LOCALIZED
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH PRESSURE ALOFT
WILL CONTINUE THE MONSOONAL FLOW PATTERN THROUGH NEXT WEEKEND. THIS
WILL RESULT IN SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

ZELL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:31 PM MSTFlash Flood WarningTWCCochise29 min
Jul 24, 5:35 PM MSTSevere Thunderstorm WarningTWCPima, Pinal40 min
Jul 24, 5:44 PM MSTSevere Thunderstorm WarningTWCCochise53 min
Jul 24, 6:00 PM MSTFlash Flood WarningTWCPima, Pinal30 min
Jul 24, 6:21 PM MSTSevere Thunderstorm WarningTWCPima, Pinal39 min
Jul 24, 7:07 PM MSTSevere Thunderstorm WarningTWCPima, Pinal44 min
Jul 24, 7:32 PM MSTFlash Flood WarningTWCPima, Pinal
Jul 24, 8:24 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 25, 3:45 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jul 25, 4:39 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Jul 25, 4:48 PM MSTFlash Flood WarningTWCPima27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.